NUI Maynooth

NUIM ePrints and eTheses Archive

NUIM Library

A Test for the Number of Factors in an Approximate Factor Model

Connor, Gregory and Korajczyk, Robert (1993) A Test for the Number of Factors in an Approximate Factor Model. The Journal of Finance, 45 (4). pp. 1263-1291. ISSN 0022-1082

[img] Download (3MB)

Abstract

An important issue in applications of multifactor models of asset returns is the appropriate number of factors. Most extant tests for the number of factors are valid only for strict factor models, in which diversifiable returns are uncorrelated across assets. In this paper we develop a test statistic to determine the number of factors in an approximate factor model of asset returns, which does not require that diversifiable components of returns be uncorrelated across assets. We find evidence for one to six pervasive factors in the cross-section of New York Stock Exchange and American Stock Exchange stock returns.

Item Type: Article
Keywords: Approximate Factor Model;
Subjects: Social Sciences > Economics
Item ID: 3532
Depositing User: Gregory Connor
Date Deposited: 12 Mar 2012 16:13
Journal or Publication Title: The Journal of Finance
Publisher: American Finance Association
Refereed: Yes
URI:

Repository Staff Only(login required)

View Item Item control page

Document Downloads

More statistics for this item...